Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2002, 10:38 PM CDT for Martin County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 10:38 PM CDT (03:38 UTC)
- Expired
- Sep 19, 2002, 12:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
019 WUUS54 KMAF 190338 SVRMAF TXC317-190430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1037 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 10 MILES SOUTH OF THE INTERSECTION OF SH 349 AND SH 176...OR ABOUT 13 MILES NORTHWEST OF MIDLAND...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STANTON...TARZAN...LENORAH...GRADY AND COURTNEY LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3239 10220 3210 10219 3211 10172 3250 10171
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:25 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 18, 9:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 925 PM CDT WED SEP 18 2002 COLD FRONT CURRENTLY EXTENDS FM KCNM...TO KHOB...TO SEMINOLE AND NEWD. PLENTY OF CONVECTION FIRING ALONG FRONT AND WEAK DRYLINE AHEAD OF FRONT...SO HAVE UPPED POPS A NOTCH NERN AREAS. PLENTY OF DEBRIS CLOUD WILL BE LEFT OVR TO WARRANT MOCLDY CONDITIONS MOST PLACES OVERNIGHT. HAVE ALSO TWEAKED WINDS TO ACCOUNT FOR FASTER FROPA THAN PREVIOUSLY ANTICIPATED. .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, Sep 18, 9:54 PM CDT, 44 minutes before
TXZ047-048-052-053-063-069-070-075-082-190700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 954 PM CDT WED SEP 18 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT THURSDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON IN SOUTHWEST TEXAS... PECOS AND TERRELL THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...MCCAMEY...RANKIN...SANDERSON... SHEFFIELD AND SNYDER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 4 hr |
| Sep 18, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 3 hr |
| Sep 18, 11:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 87 min |
| Sep 19, 12:17 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 73 min |
| Sep 19, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 39 min |
| Sep 19, 12:42 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 13 days |
| Sep 19, 12:53 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 13 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.